Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 37, NWS Newport/Morehead City, NC

July 14, 2024Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 14, 2024, 8:53 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Jul 15, 2024, 8:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 14, 2024, 8:53 PM EDT (00:53 UTC)
In effect from
Jul 15, 2024, 8:00 AM EDT
Expired
Jul 15, 2024, 3:48 AM EDT
In force
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2024-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2024-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1690 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

413 
WHUS42 KMHX 150053
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
853 PM EDT Sun Jul 14 2024

NCZ196-204-205-160000-
/O.NEW.KMHX.BH.S.0037.240715T1200Z-240716T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
853 PM EDT Sun Jul 14 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Oregon Inlet to Cape Lookout.

* WHEN...From 8 AM EDT Monday through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 9:00 AM Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

Martin
1 follow-up statement
454 
WHUS42 KMHX 150748
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
348 AM EDT Mon Jul 15 2024

NCZ196-204-205-150900-
/O.CAN.KMHX.BH.S.0037.240715T1200Z-240716T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
348 AM EDT Mon Jul 15 2024

...BEACH HAZARDS STATEMENT IS CANCELLED...

A moderate risk of rip currents is in effect between Oregon Inlet
and Surf City today.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 14, 7:44 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 14, 7:44 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
744 PM EDT Sun Jul 14 2024

.SYNOPSIS...
Moist southerly flow will continue to bring scattered afternoon
and early evening storms through Tuesday. More numerous showers
and storms arrive mid to late week as a front moves in and
stalls. Hot and humid weather with dangerous heat indices in
excess of 105 degrees last into mid week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 735 PM Sun...Disorganized cluster of showers and a few
storms is ongoing roughly along the Highway 264 corridor this
evening. Activity is briefly flaring up at time of writing owing
to convergence of sea breeze and outflow from remnant
convection. Pre-storm environment has been favorable for some
occasionally gusty downbursts up to 35-40 kt, but expect threat
to rapidly wane through tonight with loss of heating and dry
conditions prevailing after 01z.

Tonight will be warm and muggy yet again, with lows in the mid
70s inland, near 80 for beaches. Heat indices overnight will
remain elevated along the coast, sitting between 85-90. Signal
for fog has become much more muddled since the previous
forecast, and although some patchy instances cannot be ruled out
confidence is too low to explicitly mention in the forecast.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 330 PM Sunday...Another hot and humid day in store,
likely a few degrees warmer than what was experienced today as
heat indices flirt with 110 degrees. Heat advisory has been
issued for the entire CWA outside of coastal Dare and Hyde
counties where indices are in the 100-105 range. Another day of
high PWATs and ample instability will promote scattered showers
along the sea breeze, but just like today limited shear will
result in a low severe risk.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 4 AM Sun...First part of the long term will be highlighted
by intense heat and humidity, leading to high heat indices
between 105-115 degrees through mid week. Then, a cold front
moves into the region and stalls, bringing numerous showers and
storms Wednesday into the end of the week.

Monday night through Tuesday...Extreme heat will become the
biggest threat for the beginning of the work week. Highs will be
in the mid to some upper 90s interior, with around 90 coast.
These temps combined with dewpoints between 75-80 will lead to
dangerously high heat indices, with advisory criteria likely
being met, though several hours of 110-115 degrees (excessive
heat warning criteria) are possible as well.

Wednesday through Saturday...More certainty for the back end of
the week than last night at this time as 14/00Z model suite
settling on a front moving into eastern NC and stalling mid
through late week. PW values return to ~2.25" or higher on
Wednesday and remain there through the end of the week into the
weekend bringing more numerous showers and storms. Instability
will be high Wed through Fri (2000-4000 J/Kg), but shear very
weak, so biggest threat from storms that develop will be wet
microburst winds and heavy rain with localized flooding. The
good news is that the increased clouds and rain will put an end
to the dangerously high heat indices. Pops peak on Thu in the
60% range, and capped at 50% for Fri into the weekend until
mesoscale details become more clear, though it does appear pops
will be above climo into the first part of the weekend.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
SHORT TERM /Through 00z Tues/...
As of 745 PM Sun...VFR conditions prevail across the region
this evening with an ongoing cluster of convection mainly north
and east of OCW, which will shift towards OBX over the next hour
or so before collapsing with loss of heating. Cells have had a
history of producing gusts to 35-40 kt.

VFR conditions continue overnight. Signal for fog tonight is
muddled, with slightly higher probabilities for OAJ given their
preponderance for overnight visibility issues. In such a humid
airmass some very isolated patchy fog would seem to be favored,
but impacts will likely be minimal and opted to keep out of TAFs
this cycle.

Monday sees another classic summer pattern with developing
convection in the afternoon. All terminals are at some risk, but
highest probabilities of storms are south and west of KOCW. Like
today, some storms could produce very heavy rainfall and gusts
approaching 35-40 kt.

LONG TERM /Monday afternoon through Thursday/...
As of 4 AM Sun...Mostly VFR through the period. Diurnal showers
and storms for Mon and Tue, become more numerous Wed through
the end of the week. Exceptions to this could be with overnight
fog/low stratus. Expect southwesterly winds at 5-10 kts through
much of the period.

&&

.MARINE...
SHORT TERM /Through Monday/...
As of 345 PM Sunday...Generally quiet marine conditions persist
through the short term. Seas are currently 2-4 feet, becoming
3-4 Monday afternoon. Winds are currently coming from the SW at
10-15 kts, but will pick up tomorrow afternoon/evening, gusting
to 20-25 kts at times for coastal waters and the
Pamlico/Croatan/Roanoke sounds. Probability of gusts in excess
of 25 knots remains low for Monday evening, and as a result have
not issued a SCA with this update.

LONG TERM /Monday night through Thursday/...
As of 4 AM Sun...Fairly quiet start to the long term for Marine
conditions with southwesterly winds at 10-15 kts gusting to 20
kts. Thermal gradient could bring some 25+ kt winds for the
favored areas (Oregon Inlet/Croatan-Roanoke-Pamlico Sounds and
Alligator River) by Tuesday afternoon and evening. For the
coastal waters seas should remain between 3-4 feet through much
of the long term before rising to 5 feet by midweek. Rain and
storm chances will increase from Wednesday through the end of
the week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory from 10 AM to 8 PM EDT Monday for NCZ029-044>047-
     079>081-090>092-094-193>196-198-199.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...MS/RJ
SHORT TERM...RJ
LONG TERM...TL
AVIATION...TL/MS
MARINE...TL/RJ
Hazardous weather outlook, Jul 14, 4:18 PM EDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
418 PM EDT Sun Jul 14 2024

NCZ204-205-152030-
Ocracoke Island-Hatteras Island-
418 PM EDT Sun Jul 14 2024

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indices may rise to 100 to 110 degrees Monday through
Wednesday.

A slow moving cold front will bring widespread shower and thunderstorm
activity Thursday into Friday. This will bring a threat for localized
heavy rainfall and flash flooding to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-152030-
West Carteret-East Carteret-Coastal Onslow-
418 PM EDT Sun Jul 14 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT MONDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heat indices may rise to 105 degrees or higher Tuesday and Wednesday.

A slow moving cold front will bring widespread shower and thunderstorm
activity Thursday into Friday. This will bring a threat for localized
heavy rainfall and flash flooding to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>046-079>081-090>092-094-193-194-198-152030-
Martin-Pitt-Washington-Tyrrell-Greene-Beaufort-Mainland Hyde-Duplin-
Lenoir-Jones-Pamlico-Northern Craven-Southern Craven-Inland Onslow-
418 PM EDT Sun Jul 14 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT MONDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heat indices may rise to 105 degrees or higher Tuesday and Wednesday.

A slow moving cold front will bring widespread shower and thunderstorm
activity Thursday into Friday. This will bring a threat for localized
heavy rainfall and flash flooding to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ047-152030-
Mainland Dare-
418 PM EDT Sun Jul 14 2024

...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT MONDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heat indices may rise to 105 degrees or higher Tuesday and Wednesday.

A slow moving cold front will bring widespread shower and thunderstorm
activity Thursday into Friday. This will bring a threat for localized
heavy rainfall and flash flooding to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-152030-
Northern Outer Banks-
418 PM EDT Sun Jul 14 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indices may rise to 100 to 110 degrees Monday through
Wednesday.

A slow moving cold front will bring widespread shower and thunderstorm
activity Thursday into Friday. This will bring a threat for localized
heavy rainfall and flash flooding to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 14, 6:06 PM EDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
606 PM EDT Sun Jul 14 2024

NCZ045>047-142230-
Mainland Dare NC-Washington NC-Tyrrell NC-
606 PM EDT Sun Jul 14 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN WASHINGTON...
NORTHWESTERN DARE AND NORTHERN TYRRELL COUNTIES THROUGH 630 PM EDT...

At 605 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cape Colony, or 9 miles south of Hertford, moving southeast at 25
mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Alligator, Columbia, Woodley, Pleasant Grove, Newfoundland, Westover,
Scuppernong, Phelps Lake, Mackeys, Roper, Creswell, and Stevenson
Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3591 7595 3572 7654 3593 7670 3610 7623
      3610 7619
TIME...MOT...LOC 2205Z 321DEG 21KT 3605 7651

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

RCF
Local storm report, Jul 14, 6:14 PM EDT, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
614 PM EDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Marine Tstm Wind 1 NNE Mackeys           35.94N 76.63W
07/14/2024  M56 MPH          AMZ230             NC   Mesonet

            Peak wind gust of 49 kt measured at the
            Albemarle Beach Road WeatherFlow site.

&&

Martin
Local storm report, Jul 14, 6:26 PM EDT, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
626 PM EDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Tstm Wnd Gst     4 NNW Scuppernong       35.96N 76.49W
07/14/2024  M34 MPH          AMZ230             NC   Mesonet

            34 kt wind gust measured at Arnolds Beach Rd
            tempest weather station via WeatherFlow.
            Wind gust was in association with outflow
            from a thunderstorm moving through the area.

&&

RCF
Local storm report, Jul 14, 6:27 PM EDT, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
627 PM EDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Marine Tstm Wind 4 NNW Scuppernong       35.96N 76.49W
07/14/2024  M34 MPH          AMZ230             NC   Mesonet

            Corrects previous marine tstm wind report
            from 4 NNW Scuppernong. 34 kt wind gust
            measured at Arnolds Beach Rd tempest weather
            station via WeatherFlow. Wind gust was in
            association with outflow from a thunderstorm
            moving through the area.

&&

RCF
Special weather statement, Jul 14, 7:36 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
736 PM EDT Sun Jul 14 2024

NCZ080-094-193-150000-
Beaufort NC-Northern Craven NC-Pamlico NC-
736 PM EDT Sun Jul 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CRAVEN...SOUTH
CENTRAL BEAUFORT AND WEST CENTRAL PAMLICO COUNTIES THROUGH 800 PM
EDT...

At 736 PM EDT, Doppler radar was tracking a strong thunderstorm over
Edward, or 15 miles south of River Road, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blounts Creek, Cayton, Royal, Bonnerton, Cox Crossroads, Edward, and
Aurora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3516 7696 3536 7703 3543 7679 3522 7669
TIME...MOT...LOC 2336Z 251DEG 6KT 3530 7690

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Martin
Special weather statement, Jul 14, 8:05 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
805 PM EDT Sun Jul 14 2024

NCZ080-094-193-194-150045-
Beaufort NC-Northern Craven NC-Pamlico NC-Southern Craven NC-
805 PM EDT Sun Jul 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CRAVEN...
SOUTHEASTERN BEAUFORT AND PAMLICO COUNTIES THROUGH 845 PM EDT...

At 804 PM EDT, Doppler radar was tracking a strong thunderstorm near
Edward, or 16 miles northeast of James City, moving southeast at 5
mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cayton, Florence, Edward, Grantsboro, Royal, Bonnerton, South Creek,
Maribel, Merritt, Aurora Ferry Terminal, Bayboro, Alliance, Aurora,
Stonewall, Vandemere, and Mesic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3532 7704 3542 7671 3517 7651 3503 7690
TIME...MOT...LOC 0004Z 329DEG 5KT 3526 7685

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Martin

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:05 PM EDTSpecial Weather StatementMHXPamlico40 min
Jul 14, 8:21 PM EDTSpecial Marine WarningMHX84 min
Jul 14, 8:35 PM EDTSpecial Marine WarningMHX55 min
Jul 15, 2:49 AM EDTExcessive Heat WarningMHXBeaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more16 hr
Jul 15, 2:49 AM EDTHeat AdvisoryMHXDare, Hyde9 hr
Jul 15, 4:04 AM EDTSmall Craft AdvisoryMHX4 days
Jul 15, 2:43 PM EDTSpecial Marine WarningMHX47 min
Jul 15, 3:12 PM EDTSpecial Weather StatementMHXCraven33 min
Jul 15, 3:26 PM EDTSpecial Weather StatementMHXDare34 min
Jul 15, 3:29 PM EDTSpecial Marine WarningMHX31 min
Jul 15, 3:46 PM EDTSpecial Weather StatementMHXDare29 min
Jul 15, 3:56 PM EDTSpecial Marine WarningMHX49 min
Jul 15, 4:01 PM EDTExcessive Heat WatchMHXBeaufort, Craven, Dare, Hyde, Jones, Onslow and 3 more11 hr
Jul 15, 4:01 PM EDTHeat AdvisoryMHXCarteret, Dare, Duplin, Greene, Hyde, Lenoir and 3 more28 hr
Jul 15, 4:33 PM EDTSpecial Weather StatementMHXTyrrell42 min
Jul 15, 5:34 PM EDTSpecial Weather StatementMHXDuplin41 min
Jul 15, 6:26 PM EDTSpecial Weather StatementMHXDuplin49 min

Nearby

Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.